Paracetamol overdose: a lethal dose for a human
Paracetamol is a medical drug used to lower body temperature, pain relief and relieve inflammation. It can be used for the treatment of adults and children. This article describes the effects of an overdose of paracetamol, its causes, symptoms, methods of rendering first aid, the volume of treatment in the hospital.
What is paracetamol, in which cases it is assigned
Paracetamol belongs to the group of nonsteroidal anti-inflammatory drugs. It is used as antipyretic, analgesic and anti-inflammatory. Paracetamol is available in tablets. In pharmacies without prescription doctor.
Once in the body, paracetamol is rapidly absorbed into the bloodstream through the mucous membranes of the digestive tract. It is completely metabolized in the liver and excreted by the kidneys.
The indications of paracetamol include:
- hyperthermia – elevation of body temperature in children and adults;
- algomenorrhea – painful menstruation;
- arthralgia – joint pain;
- myalgia – pain localized in the muscle tissue;
- neuralgia – pain caused by inflammation or pinched nerve;
Please note that paracetamol should be addressed with your doctor. Failure to comply with the correct dosage it is dangerous and can cause severe disorders in the organism of adults and children, lead to death.
What are the causes of paracetamol poisoning
Overdose of paracetamol is dangerous to humans. Most often it develops during therapy. Without knowing the specifics of admission, rules of dispensing, the patient may take this medication in large quantity.
Below are the main reasons that can cause poisoning with paracetamol.
- Overdose of the drug due to self-medicating with paracetamol. People using this medicine to lower the temperature of the body in the treatment of viral infections, they expect instant action. The normal rate of decline temperature is decreasing by 1 degree per hour. Repeated high doses of paracetamol with the aim of accelerating the removal of hyperthermia often result in overdose.
- Accidental ingestion by a child of paracetamol tablets adults left in an accessible place. All medicines should be stored where baby will not be able to get them. Children love to taste and pull in the mouth.
- The combination of paracetamol with other non-steroidal anti-inflammatory for example ibuprofen or diclofenac, can lead to malfunction of the liver, kidneys and poisoning.
- Taking paracetamol with people suffering from acute hepatic and renal failure. In these conditions the use of the drug is strictly prohibited.
- The use of the drug concurrently with alcohol. Alcohol enhances the effect and contributes to paracetamol toxic to the liver and kidneys.
- The use of high doses of the drugs to suicide.
- Long-term use of large doses of paracetamol causes changes in liver, kidney. Also this drug influences blood coagulation, thermoregulation.
Please note that the official lethal dose of paracetamol is considered to be 150 mg per kg of body weight of an adult. But in practice, and a smaller dose of this medication can lead to death, it is individual for each person and depends on age, functional health of the liver and kidneys.
The clinical picture of poisoning
What happens if you drink a lot of acetaminophen? Poisoning clinically 2-6 hours after ingestion. The time of development of symptoms depends on the dose of alcohol consumed the medication, the patient's age, condition of his liver and kidneys.
Please note that death from paracetamol when taking lethal doses may occur during the first few hours after consumption.
Listed below are the symptoms that manifested paracetamol poisoning.
- Pain in the abdomen. First, it is localized in the stomach, then spreads throughout the abdomen. Particularly strong pain concentrated in the right upper quadrant due to liver damage.
- Nausea and repeated vomiting brings temporary relief. In the vomit can see the remains of consumed pills, food, bile and gastric juice.
- Diarrhea may be frequent and abundant. It occurs on the background of flatulence and intestinal colic.
- Anorexia a lack of appetite.
- Heartburn and feeling of fullness of stomach, belching with a sour or bitter taste.
- Tachycardia – rapid heartbeat.
- The change in breathing, increase in respiratory distress. The victim observed the shortness of breath.
- Disruption of the Central nervous system. The patient develops headache, dizziness, drowsiness, confusion and severe weakness in the limbs. In the beginning of the disease poisoned person may feel excited, worried, but then he slowly loaded to SOPOR. In severe forms of poisoning may develop deep coma. It is also possible convulsions similar to epileptic seizures.
Acute paracetamol poisoning may cause the following consequences:
- acute renalfailure;
- acute liver failure;
- gastrointestinal bleeding;
- acute gastritis;
- the heart rhythm disturbance.
What can cause prolonged abuse of paracetamol
Chronic overdose of paracetamol is very dangerous and leads to functional disturbances in the functioning of most organs and systems. Below are pathological conditions that develop if you long to take paracetamol.
- Chronic gastritis, peptic ulcer disease is manifested by heartburn, pain in the stomach, acid regurgitation. Lesion of the mucous membrane of the stomach and duodenum may be complicated by gastrointestinal bleeding.
- Drug-induced hepatitis, cirrhosis of the liver. Patients get aching pain in the right hypochondrium, yellowing can skin and visible mucous membranes. With the progression of the disease develops ascites – accumulation of fluid in the abdominal space.
- Chronic renal failure is manifested by edema, intoxication, General weakness. Possible yellowing of the skin, the appearance of unpleasant mouth odor.
- Violation of blood coagulation, which can manifest nasal or internal bleeding, bruises, petechiae on the skin.
First aid in acute poisoning
With the development of acute paracetamol poisoning should immediately call the emergency medical team. Until it arrives, you need to start to save the poisoned person. In the case of receiving a lethal dose of medication from aid may depend on the prognosis for human life.
Components of first aid:
- Gastric lavage is the first thing to do when you receive a large amount of drugs. It can be excrete the remains of consumed drug, which has not had time to get into the blood. To wash yourself gastric cavity, gulp need to drink a liter of water and cause vomiting.
- Sorbents – drugs that neutralize and inactivate toxins in the digestive system. You can take any drug in this group, which was in a home medicine Cabinet, for example, Polisorb, enterosgel, activated carbon, sorbex, APSCO. Before receiving the sorbent should carefully read the rules of the dose calculation.
- Drink plenty of liquids. You need to drink plenty of fluids to accelerate excretion of the drug by the kidneys. For rehydration and reduction of intoxication syndrome in case of poisoning, ordinary or mineral water at room temperature.
Medical treatment of acute poisoning
First aid is medical SMP. First, they collect history and examine the patient quickly. Then proceed to the initial treatment. It consists of:
- droppers with solutions to reduce intoxication;
- drugs for the regulation of respiration and heart;
- oxygen via a facial mask.
After stabilization of vital signs the patient is taken to the toxicology Department. Heavy patients are placed in intensive care. The main components of the treatment of acute paracetamol poisoning:
- The introduction of the antidote of paracetamol. The antidote of this drug is acetylcysteine.
- Medications to relieve symptoms (analgesics, antiemetics, antispasmodics).
- Dropper to remove the intoxication. Used different solutions, such as Trisol, glucose, disol.
- Diet is appointed to the recovery time of the liver and stomach.
- In severe poisoning, possibly a kidney dialysis treatments, which helps to cleanse the blood from toxins.
Paracetamol is a very popular means by which to treat fever, pain and inflammation of various origins. In large doses it is characterized by toxicity, it affects the liver, kidneys, gastric mucosa, causing bleeding disorders. When you overdose you need to immediately call SMP and try to cleanse the body of drugs with gastric lavage, adsorbents and copious drinking. Further treatment is carried out in toxicology or intensive care.